Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 256, NWS Wilmington, OH

November 24, 2001Fayette County, Franklin County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Nov 24, 2001, 9:29 PM EST for Fayette County, Franklin County, Indiana. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 24, 2001, 9:29 PM EST (02:29 UTC)
Expired
Nov 24, 2001, 10:15 PM EST
In force
46 min
Issued by
NWS Wilmington, OH
Area
Whole counties

Counties Fayette County, IN, Franklin County, IN

The radar

The Indianapolis radar (KIND), 101 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 24, 9:35 PM ESTThunderstorm Wind 50 ELaurel, INTwo trees were knocked down near Laurel and in the vicinity of Oldenburg.
Nov 24, 9:45 PM ESTThunderstorm Wind 50 EConnersville, INTwo trees were knocked down across the western part of the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 8:00 PM ESTTornado WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-11-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-11-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 767 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
767 m²/s²
0-3 km storm-relative helicity
893 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS51 KILN 250230
SVRILN
INC041-047-250315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
929 PM EST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN INDIANA...
  FRANKLIN COUNTY IN INDIANA...

* UNTIL 1015 PM EST...

* AT 929 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF METAMORA...OR ABOUT 15
  MILES NORTHEAST OF BATESVILLE...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROOKVILLE...
  CONNERSVILLE...
  METAMORA...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A
STURDY STRUCTURE UNTIL THE STORM PASSES.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 6:35 PM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Nov 24, 6:35 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
635 PM EST SAT NOV 24 2001

MAIN AREA OF SHOWERS PUSHING THROUGH ERN PORTIONS OF FA.
HOWEVER...KIND 88D SHWG NARROW LINE OF THUNDERSTORMS DVLPG OVER
CNTRL IND. THIS IN LINE WITH 18Z MESO ETA WHICH SHOWS THIS FILLING
IN THROUGH 06Z. WL SEND UPDATE TO FCST TO CLEAN UP PCPN WORDING AND
ADD CHC OF TSTMS TO WRN ZONES.

.ILN...NONE.

LOTT

In the hours before

Special weather statement, Nov 24, 8:15 PM EST, 1 hour 14 minutes before
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-078-250600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
815 PM EST SAT NOV 24 2001

...TORNADO WATCH IN EFFECT FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND FAR WESTERN OHIO UNTIL 1 AM EST...

A STRONG FRONTAL SYSTEM OVER WESTERN INDIANA WAS PUSHING EAST
THROUGH THE MIDDLE OHIO VALLEY TONIGHT. A LINE OF STRONG TO SEVERE
THUNDERSTORMS HAS DEVELOPED OUT AHEAD OF THE FRONT AND WILL PUSH
THROUGH THE REGION TONIGHT.

WINDS ARE EXPECTED TO BE IN EXCESS OF 40 MPH TONIGHT WITH MANY OF THE
THUNDERSTORMS...AND WITH ATMOSPHERIC CONDITIONS FAVORABLE FOR
TORNADOES THIS EVENING...THE ADVANCEMENT OF THESE THUNDERSTORMS ALSO
PROMPTS THE TORNADO WATCH ISSUANCE.

CITIES IN THE WATCH AREA INCLUDE...RICHMOND AND BROOKVILLE INDIANA...
WAPAKONETA...DAYTON AND CINCINNATI IN OHIO...AND NEWPORT AND
OWENTON IN KENTUCKY.

EMERGENCY MANAGERS ARE ENCOURAGED TO HAVE SEVERE WEATHER PROCEDURES
IN PLACE TONIGHT...AND SPOTTERS SHOULD BE PREPARED FOR ACTIVATION.
KEEP TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLETS FOR
UPDATES ON THIS WATCH AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 9:42 PM ESTSevere Thunderstorm WarningILNUnion, Wayne48 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.